-- Robert Preidt
TUESDAY, Dec. 17, 2013 (HealthDay News) -- More concern about
the safety of a common anesthetic has been raised in a new
Patients who received the anesthesia drug etomidate during
surgery might be at increased risk for cardiovascular problems or
death, according to the study, which was published in the December
issue of the journal
Anesthesia & Analgesia.
An accompanying editorial in the journal said the findings add
to growing concerns about the use of the drug.
The study compared about 2,100 patients who received etomidate
and about 5,200 patients who received another intravenous
anesthetic called propofol. All of the patients in the study
underwent surgery that didn't involve the heart.
Compared to those who received propofol, patients who received
etomidate had a significantly higher risk of death within 30 days
after surgery, according to a journal news release. The risk was
6.5 percent in the etomidate group and 2.5 percent in the propofol
group, said study leader Dr. Ryu Komatsu, of the Cleveland Clinic
The patients in the etomidate group also had a 50 percent higher
risk of major cardiovascular problems than those in the propofol
group, according to the study.
Although the researchers found a higher risk of death and
cardiac problems among patients who received etomidate compared to
those who received propofol, the study did not prove a
The findings are "striking and troubling," but the study is not
the first to raise safety concerns over etomidate, Dr. Matthieu
Legrand and Dr. Benoit Plaud, of Paris-Diderot University, in
France, said in an accompanying journal editorial.
"There is accumulating evidence for an association between mortality and etomidate use, both in critically ill patients and now in [non-critically ill] patients undergoing noncardiac surgery," they said.
Etomidate has only short-lasting effects, and it's not clear how
it could affect patients several weeks after surgery, Legrand and
Plaud said. Large-scale studies are needed to determine the safety
of etomidate. Until then, it might be wise to use other anesthesia
drugs, they suggested.
The U.S. National Library of Medicine has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.